Arkansas, 2014Winter Storm in Arkansas, March 2 to 3, 2014
March 2 to 3, 2014 · NWS MEG · 12 events in 12 counties and zones
An arctic cold front pushed into the Mid-South during the day on March 2nd, 2014. Overrunning precipitation fell through a shallow arctic airmass which produced freezing rain, sleet and snow.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front pushed into the Mid-South during the day on March 2nd, 2014. Overrunning precipitation fell through a shallow arctic airmass which produced freezing rain, sleet and snow. Precipitation was slow to move out as the front stalled just east of the Mississippi River. Thunder also occurred at times with the precipitation. As a result, major ice accumulations of a quarter to three quarters of an inch of ice fell across East-Central Arkansas. Up to an inch of sleet fell on top of the ice. Meanwhile, further north across Northeast Arkansas, the fast intruding airmass changed freezing rain over to sleet and snow. Between two to five inches of sleet and snow fell across the area on top of a tenth to a quarter inch of ice. The winter precipitation tapered off during the early morning hours of March 3rd. The ice, sleet, and snow accumulations produced hazardous roads resulting in numerous accidents. One fatality and one injury occurred from one accident. Power lines and trees fell due to heavy ice accumulations as well resulting in major power outages. A few roofs collapsed due to the heavy accumulations as well including one gas station awning that injured three people.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 2, 6:04 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 2, 6:04 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
604 AM CST SUN MAR 2 2014
.DISCUSSION...
...MAJOR WINTER STORM TO BRING SIGNIFICANT ICE AND SLEET TO THE
MIDSOUTH THROUGH TONIGHT...
EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED AN UPPER LOW NEAR
THE FOUR CORNERS REGION... WITH A DOWNSTREAM PLUME OF EASTERN
PACIFIC SUBTROPICAL MOISTURE STREAMING INTO THE SOUTHERN PLAINS
AND OZARK PLATEAU. AT THE SURFACE... AN ARCTIC FRONT HAD DROPPED
TO NEAR THE I40 CORRIDOR IN THE MIDSOUTH. 5 AM TEMPERATURES
RANGED FROM THE MID 30S OVER NORTHEAST AR...TO THE 60S AT MEMPHIS
AND JACKSON. THE FREEZING LINE WAS POISED JUST NORTH OF CLAY
COUNTY AR AT 5 AM. NORTH OF THIS LINE... WEST PLAINS MO REPORTED
27 DEGREES AND FREEZING RAIN.
THE ARCTIC FRONT WILL SLOWLY PUSH SOUTH THIS MORNING...ARRIVING
TO A CLARKSDALE MS TO SAVANNAH TN LINE BY NOON...WITH THE
FREEZING LINE TRAILING ABOUT 80 MILES BEHIND THE FRONT. TODAY/S
00Z AND 06Z GFS/NAM GUIDANCE HAVE TRENDED SLIGHTLY FASTER WITH
THE ARRIVAL OF THE COLD AIR TODAY AND HAVE NECESSITATED MOVING BACK
A PORTION OF THE WINTER STORM WARNING START TIME FROM 6 PM TO 3 PM CST.
IN ADDITION... TODAY/S GUIDANCE SUGGESTS PRECIP WILL PERSIST LONGER
THIS EVENING...LASTING INTO A GOOD PORTION OF THE OVERNIGHT FOR
AREAS EAST OF THE MS RIVER.
THE COMBINATION OF FASTER COLD AIR ARRIVAL AND SLOWER PRECIP
DEPARTURE HAS LED TO A SLIGHT BUMP IN FORECAST ICE AND SLEET
ACCUMULATIONS...ESPECIALLY SOUTH OF I40. THE HEAVIEST ICE ACCUMULATIONS
STILL APPEAR LIKELY ALONG THE I40 CORRIDOR...INCLUDING THE MEMPHIS
METRO AND JACKSON...WHERE ONE HALF INCH TO THREE QUARTERS INCH OF
ICE WILL BE POSSIBLE. A MENTIONED IN PREVIOUS DISCUSSIONS...MODEL
SOUNDINGS SHOW A SLIGHTLY UNSTABLE LAYER ABOVE 850 MB THIS AFTERNOON
AND EVENING. SCATTERED THUNDER AND HEAVIER BURSTS OF SLEET AND
HAIL MAY ACCOMPANY THE RAIN AND FREEZING RAIN.
STRONG NORTHERLY WINDS WILL INCREASE THE POTENTIAL FOR DOWNED TREES
AND POWERLINES ACROSS MUCH OF THE MIDSOUTH THROUGH LATE TONIGHT.
IN ADDITION...SUBZERO WIND CHILLS APPEAR LIKELY ALONG AND NORTH
OF THE INTERSTATE 40 CORRIDOR. A WIND CHILL ADVISORY HAS BEEN ISSUED.
THE PRECIP SHOULD MOSTLY END BY MONDAY MORNING...THOUGH AREAS OF
THE TN RIVER VALLEY WILL STILL LIKELY SEE OCCASIONAL SNOW SHOWERS
THROUGH MIDDAY MONDAY.
LOOKING FURTHER INTO THE WEEK...A SOUTHERN BRANCH UPPER LOW WILL
TRACK ACROSS SOUTH MS EARLY THURSDAY. A MIXTURE OF LIGHT WRAP
AROUND RAIN/SNOW MAY OCCUR OVER NORTH MS...UP TO THE TN BORDER.
THEREAFTER...DRYING CONDITIONS AND UPPER LEVEL RIDGING. TEMPS
SHOULD WARM INTO THE 60S ACROSS A GOOD PORTION OF THE MIDSOUTH
ON FRIDAY.
PWB
&&
.AVIATION...
12Z TAF SET
COLD FRONT WILL CONTINUE SLIDING THROUGH THE MIDSOUTH TODAY. RAIN
WILL TRANSITION TO FZRA ACROSS ALL TAF SITES OVER THE NEXT 24
HOURS. A TRANSITION FROM FZRA TO PL WILL ALSO OCCUR AT KJBR...KMEM
AND KMKL. MVFR CIGS WILL CONTINUE TO SPREAD INTO THE AREA THIS
MORNING. CIGS/VSBYS WILL DETERIORATE FURTHER ONCE PRECIPITATION
BEGINS. WINDS WILL TURN AROUND TO THE NE AND EVENTUALLY TO NW
BEHIND FRONT. SPEEDS WILL INCREASE TO 20 KTS SUSTAINED WITH GUSTS
UP TO 30 KTS.
KRM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR CLAY-GREENE-
LAWRENCE-RANDOLPH.
WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST MONDAY FOR CLAY-
CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-POINSETT-RANDOLPH-ST. FRANCIS.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY
FOR CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST MONDAY FOR
CRAIGHEAD-MISSISSIPPI-POINSETT.
MO...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR DUNKLIN-PEMISCOT.
WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST MONDAY FOR DUNKLIN-
PEMISCOT.
MS...WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST MONDAY FOR DESOTO-
TUNICA.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY
FOR DESOTO-TUNICA.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
MONDAY FOR CALHOUN-CHICKASAW-ITAWAMBA-LEE MS-MONROE-
PONTOTOC-PRENTISS-TALLAHATCHIE-TISHOMINGO-YALOBUSHA.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
FOR ALCORN-BENTON MS-COAHOMA-LAFAYETTE-MARSHALL-PANOLA-
QUITMAN-TATE-TIPPAH-UNION.
TN...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR LAKE.
WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST MONDAY FOR BENTON TN-
CARROLL-CROCKETT-DYER-FAYETTE-GIBSON-HAYWOOD-HENRY-LAKE-
LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-WEAKLEY.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY
FOR CHESTER-DECATUR-FAYETTE-HARDEMAN-HAYWOOD-HENDERSON-
MADISON-SHELBY-TIPTON.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST MONDAY FOR
BENTON TN-CARROLL-CROCKETT-DYER-GIBSON-HENRY-LAUDERDALE-
OBION-WEAKLEY.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
FOR HARDIN-MCNAIRY.
&&Hazardous weather outlook, Mar 2, 5:31 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
531 AM CST SUN MAR 2 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
531 AM CST SUN MAR 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A MAJOR WINTER STORM WILL BRING SIGNIFICANT ICE AND SLEET
ACCUMULATIONS...AND SOME SNOW ACCUMULATIONS TO THE MIDSOUTH.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST
MISSISSIPPI THIS AFTERNOON.
BITTER COLD ARCTIC AIR WILL DROP THROUGH THE MIDSOUTH THROUGH LATE
EVENING. SIGNIFICANT ICE ACCUMULATIONS ARE LIKELY...ESPECIALLY ALONG
THE INTERSTATE 40 CORRIDOR...INCLUDING THE MEMPHIS METROPOLITAN AREA
AND JACKSON. THE FREEZING RAIN MAY BE ACCOMPANIED BY THUNDER THIS
AFTERNOON INTO EARLY EVENING... WHICH COULD BRING BURSTS OF SMALL
HAIL AND BRIEF PERIODS OF HEAVY FREEZING RAIN.
FREEZING RAIN WILL MIX WITH AND TRANSITION TO SLEET OVER NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE LATE THIS
EVENING...BEFORE TRANSITIONING TO LIGHT SNOW TOWARD MORNING.
THE SIGNIFICANT ICE AND SLEET ACCUMULATIONS WILL COMBINE WITH STRONG
NORTH WINDS TO INCREASE THE LIKELIHOOD OF POWER OUTAGES.
BITTER COLD SUBZERO WIND CHILLS WILL SPREAD INTO AREAS NORTH OF
INTERSTATE 40 LATE TONIGHT...AND PERSIST THROUGH MIDMORNING MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WINTER WEATHER ARE REQUESTED THROUGH EARLY MONDAY.
PWB
Winter Storm, Randolph
- When
- March 2, 8:00 AM CST to March 3, 2:00 AM CST
- Where
- Randolph forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Two to four inches of sleet fell on top of a tenth to two tenths of an inch of ice in Randolph County.
Winter Storm, Lawrence
- When
- March 2, 8:00 AM CST to March 3, 2:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Two to four inches of sleet/snow fell on top of a quarter of an inch of ice in Lawrence County.
Winter Storm, Clay
- When
- March 2, 8:00 AM CST to March 3, 2:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Two to four inches of sleet/snow fell on top of a tenth of an inch of ice in Clay County.
Winter Storm, Greene
- When
- March 2, 8:00 AM CST to March 3, 2:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Two to four inches of sleet/snow fell on top of a tenth to two tenths of an inch ice in Greene County.
Winter Storm, Craighead
- When
- March 2, 9:00 AM CST to March 3, 3:00 AM CST
- Where
- Craighead forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Two to four inches of sleet/snow fell on top of a quarter of an inch of ice in Craighead County.
Winter Storm, Poinsett
- When
- March 2, 9:00 AM CST to March 3, 3:00 AM CST
- Where
- Poinsett forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Two to three inches of sleet/snow fell on top of a quarter to a half inch of ice in Poinsett County. One fatality and one injury occurred from a car accident as a result of the ice.
Winter Storm, Mississippi
- When
- March 2, 9:00 AM CST to March 3, 3:00 AM CST
- Where
- Mississippi forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Two to five inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Mississippi County.
Winter Storm, Cross
- When
- March 2, 9:00 AM CST to March 3, 3:00 AM CST
- Where
- Cross forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Two to four inches of sleet/snow fell on top of a quarter to three-quarters of an inch of ice in Cross County.
Winter Storm, Crittenden
- When
- March 2, 9:00 AM CST to March 3, 3:00 AM CST
- Where
- Crittenden forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Two to four inches of sleet/snow fell on top of a quarter to a half inch of ice in Crittenden County. A gas station awning collapsed injuring three people.
Winter Storm, St. Francis
- When
- March 2, 9:00 AM CST to March 3, 3:00 AM CST
- Where
- St. Francis forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
One to two inches of sleet/snow fell on top of a quarter to three quarters of an inch of ice in St. Francis County.
Winter Storm, Lee
- When
- March 2, 9:00 AM CST to March 3, 3:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
One inch of sleet/snow fell on top of a quarter to three quarters of an inch of ice in Lee County.
Winter Storm, Phillips
- When
- March 2, 9:00 AM CST to March 3, 3:00 AM CST
- Where
- Phillips forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
One inch of sleet/snow fell on top of a quarter to half inch of ice in Phillips County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 2 to 3, 20141 death · 2 injured · $3.4 million · 43 events
- Coastal Flood in Guam, March 2 to 6, 2014$3.0 million · 1 event
- Winter Storm and Hail in Texas, March 2, 2014$920,000 · 0.88 in hail · 7 events
- Winter Storm in Kentucky, March 2 to 3, 2014$140,000 · 22 events
- Debris Flow in Washington, March 2 to 8, 2014$200,000 · 1 event
- Winter Weather in Texas, March 2, 20142 injured · $50,000 · 1 event
- Winter Storm in Kentucky, March 2 to 3, 201449 events
- Winter Storm and Debris Flow in West Virginia, March 2 to 3, 2014$15,000 · 35 events
- Damaging Winds and Strong Wind in Mississippi, March 2 to 3, 20142 injured · $18,000 · 55 kt wind · 5 events
- Ice Storm and Winter Storm in Kentucky, March 2 to 3, 201433 events
- Winter Storm in Missouri, March 2 to 3, 201430 events
- Winter Storm and Winter Weather in Ohio, March 2 to 3, 201429 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507379, 507386, 507387, 507388, 507396, 507405, 507408, 507409, 507412, 507414, 507416, 507418.